South Dakota, 2013

Hail and Damaging Winds in South Dakota, August 5, 2013

August 5, 2013 · NWS UNR · 17 events in 6 counties and zones

A line of severe thunderstorms tracked southeastward across northwestern into west central South Dakota. These storms produced strong wind gusts across much of the area and occasionally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked southeastward across northwestern into west central South Dakota. These storms produced strong wind gusts across much of the area and occasionally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:13 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 4:13 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON AUG 5 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 235 PM MDT MON AUG 5 2013

UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF
CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE
CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE
PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO
FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT
ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS
SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST
WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON.
TEMPERATURES ARE MAINLY IN THE LOWER 80S.

STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS
AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN
AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY
FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN
ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF
PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND
STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY
MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING.

QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL
BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER
HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY
SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 235 PM MDT MON AUG 5 2013

AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER
LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF
DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH
FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL
THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN
WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVAITION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 513 PM MDT MON AUG 5 2013

STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA FROM WEST TO EAST
THIS EVENING. AREAS OF MVFR/IFR CIGS MAY DEVELOP OVER CENTRAL SOUTH
DAKOTA LATE TONIGHT. GUSTY NORTHWEST WINDS WILL FOLLOW A COLD FRONT
ON TUESDAY MORNING.

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 5, 2:07 AM MST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT MON AUG 5 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING.
THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 5, 4:31 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
531 PM MDT MON AUG 5 2013

SDZ028-029-060015-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
531 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF DEERFIELD RESERVOIR...OR 11
MILES WEST OF HILL CITY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  CRAZY HORSE MEMORIAL...
  SYLVAN LAKE...
  HARNEY PEAK...
  SHERIDAN LAKE...
  MOUNT RUSHMORE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4396 10341 4376 10346 4384 10391 4402 10385
TIME...MOT...LOC 2331Z 283DEG 25KT 4391 10376

CARSTENS
Special weather statement, Aug 5, 4:41 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT MON AUG 5 2013

SDZ026-028-029-074-060015-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-SOUTHERN
BLACK HILLS SD-
541 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 615 PM MDT...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRAZY HORSE MEMORIAL...OR 6 MILES SOUTHWEST
OF HILL CITY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  DOWNTOWN CUSTER...
  SYLVAN LAKE...
  HARNEY PEAK...
  STOCKADE LAKE...
  MOUNT RUSHMORE...
  KEYSTONE...
  CENTER LAKE...
  CUSTER PARK GAME LODGE...
  HAYWARD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4395 10324 4368 10331 4379 10380 4398 10373
TIME...MOT...LOC 2341Z 281DEG 25KT 4388 10363

CARSTENS
Local storm report, Aug 5, 5:12 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
612 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             4 S HILL CITY           43.87N 103.58W
08/05/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Special weather statement, Aug 5, 5:17 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT MON AUG 5 2013

SDZ024-026-028-072-060045-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY
SD-STURGIS/PIEDMONT FOOT HILLS SD-
617 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE...
CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 645 PM
MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PACTOLA RESERVOIR...OR 12 MILES NORTH OF
HILL CITY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSON SIDING...
  HISEGA...
  BLACK HAWK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 49 AND
57...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4421 10326 4401 10322 4401 10358 4418 10359
TIME...MOT...LOC 0018Z 267DEG 25KT 4410 10345

CARSTENS
Local storm report, Aug 5, 5:23 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 NNE DOWNTOWN CUSTER   43.83N 103.56W
08/05/2013  E1.75 INCH       CUSTER             SD   LAW ENFORCEMENT

&&

POJORLIE
Local storm report, Aug 5, 5:34 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 ENE DOWNTOWN CUSTER   43.82N 103.43W
08/05/2013  E1.00 INCH       CUSTER             SD   PUBLIC

0620 PM     HAIL             9 NW FAIRBURN           43.78N 103.34W
08/05/2013  E1.00 INCH       CUSTER             SD   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 5, 5:55 PM MST
Where
Harding County, 13.39 mi WNW of Ladner
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.895, -103.992

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Harding

When
August 5, 6:08 PM MST
Where
Harding County, 9.64 mi SW of Ladner
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.741, -103.884

Wind gusts were estimated near 70 mph.

Thunderstorm Wind, Harding

When
August 5, 6:30 PM MST
Where
Harding County, 7.53 mi WSW of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.367, -103.978

Dime size hail also fell with the storm.

Thunderstorm Wind, Harding

When
August 5, 6:45 PM MST
Where
Harding County, 9.34 mi SSE of Buffalo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.459, -103.464

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Harding

When
August 5, 6:57 PM MST
Where
Harding County, 15.32 mi ENE of Redig
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.352, -103.257

Wind gusts were estimated near 70 mph.

Hail, Butte

When
August 5, 7:09 PM MST
Where
Butte County, 13.34 mi NNE of Belle Fourche Airport
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
44.919, -103.805

Thunderstorm Wind, Harding

When
August 5, 7:15 PM MST
Where
Harding County, 19.13 mi S of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.274, -103.049

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Butte

When
August 5, 7:25 PM MST
Where
Butte County, Hoover
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.110, -103.270

The observer estimated wind gusts reached around 60 mph.

Thunderstorm Wind, Perkins

When
August 5, 7:35 PM MST
Where
Perkins County, 10.97 mi ESE of Zeona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.160, -102.712

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
August 5, 7:40 PM MST to 7:50 PM MST
Where
Perkins County, 19 mi ESE of Zeona to 16.67 mi SW of Usta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.086, -102.575

Wind gusts around 60 mph were reported.

Thunderstorm Wind, Meade

When
August 5, 7:50 PM MST
Where
Meade County, 1 mi NE of Mud Butte
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
45.010, -102.865

Thunderstorm Wind, Meade

When
August 5, 8:17 PM MST
Where
Meade County, Union Center
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
44.560, -102.670

Thunderstorm Wind, Meade

When
August 5, 8:20 PM MST
Where
Meade County, 2.34 mi E of White Owl
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.605, -102.383

A spotter estimated wind gusts at 60 mph.

Thunderstorm Wind, Meade

When
August 5, 8:26 PM MST
Where
Meade County, 12.8 mi S of Faith
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.845, -102.042

Wind gusts were estimated at 65 mph.

Thunderstorm Wind, Ziebach

When
August 5, 8:30 PM MST
Where
Ziebach County, 1 mi W of Red Scaffold
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.770, -101.850

Spotter estimated wind gusts near 70 mph.

Thunderstorm Wind, Haakon

When
August 5, 8:50 PM MST
Where
Haakon County, 5.31 mi NNE of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.517, -101.618

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Haakon

When
August 5, 9:00 PM MST
Where
Haakon County, 3.55 mi SSW of Milesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.401, -101.690

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469802, 469803, 469809, 469811, 469818, 469821, 469824, 469825, 469827, 469834, 469833, 469842, 469838, 469843, 469844, 469845, 469846.